Michigan, 2003

Ice Storm in Michigan, April 3 to 5, 2003

April 3 to 5, 2003 · NWS DTX · 13 events in 13 counties and zones

An arctic frontal boundary moved south of the state by the morning of April 3, 2003. This front dropped temperatures to the freezing mark generally along and north of a Brighton to St Clair Shores line.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$161 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An arctic frontal boundary moved south of the state by the morning of April 3, 2003. This front dropped temperatures to the freezing mark generally along and north of a Brighton to St Clair Shores line. Then, a series of low pressure systems moved across the front. This allowed very warm and moist air to lift north overtop of the sub-freezing temperatures near the ground. The first wave of precipitation moved across eastern Michigan late in the evening on April 3rd and continued through the morning of April 4th. Thunderstorms brought heavy freezing rain to the area during this time period. Spotter reports indicated up to 3 inches of freezing rain occurred in some places. Sleet was also reported across much of the Saginaw Valley. By the afternoon of April 4th, ice accumulations of one quarter to three quarters of an inch were reported across the area. The Saginaw Valley even had one to two inches of sleet accumulations in addition to the ice. After a break in the precipitation during the afternoon of the 4th, a second round of thunderstorms brought freezing rain and sleet to the area during the evening of April 4th, finally ending early in the morning of April 5th. By the morning of the 5th, ice accumulations ranged from one half to one inch. Sleet had also accumulated up to two inches in and around Flint and the Saginaw Valley. Since the road and ground surfaces were warmed due to very warm weather the later half of March, most of the ice accumulations occurred on elevated surfaces, like trees and power lines. The ice accumulations led to considerable tree damage and widespread power outages across the entire area. Locations hardest hit, with around an inch of ice reported on the trees, were across northern Oakland County, northern Macomb County, and throughout Lapeer, St Clair, Sanilac and Huron counties. In these areas, the tree damage was so severe that dozens of roads were blocked by trees and damage occurred to hundreds of homes, businesses and automobiles as tree limbs, or in many cases large trees themselves, were brought to the ground under the weight of the ice. It was estimated that 450,000 homes and businesses lost power during the storm. In fact nearly 50,000 people were without power for up to a week as persistent cold temperatures keep the heavy ice on the trees for 4 days after the storm. Crews came from four different states to help local utility companies restore power and remove hundreds of broken tree branches away from power lines. A 74-year old man in Troy (Oakland County) was killed when he was struck in the head by a falling tree branch (direct). Three other people died due to carbon monoxide poisoning as a result of poorly ventilated generators (indirect). Two woman were injured in Orion (Oakland County) when a large tree fell onto the car they were in (direct). Five house fires were said to have started by electrical lines being brought down onto the homes. Hundreds of traffic accidents were reported during the storm as well, most of which were in the Saginaw Valley where sleet had sickened the roadways. An estimated two dozen people were injured in traffic accidents (indirect). A 59-year old Bay county man died when his car slid into a ditch filled with water (indirect). A 47-year old Deerfield Township (Lapeer County) man was also killed when he fell from a 40-foot tall bucket truck trying to trim an ice covered tree limb before it fell onto his house (indirect). Statements were made by several long-time residents that this was the worst ice storm to hit the area since the 1970s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 3, 9:23 PM EST, 37 minutes earlier.

Area forecast discussion, Apr 3, 9:23 PM EST, 37 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
923 PM EST THU APR 3 2003

UPDATED ZONES ARE POSTED. ONLY CHANGE WAS TO REFRESH WORDING AND TO
LOWER TEMPERATURES A FEW DEGREES OVERNIGHT IN CENTRAL AND SOUTHERN
COUNTIES. LOWER TEMPERATURES ACCOMPANYING WEAK RIDGING PROTRUDING
SOUTH ACROSS SOUTHEAST MI...AND TEMPERATURE TREND/FORECAST IN
AGREEMENT WITH RUC.

DWD

FULL AFTERNOON DISCUSSION FOLLOWS...

A LOOK AT THE UPPER AIR FEATURES ACROSS THE US SHOWS A DEEP TROUGH
IN THE WESTERN US...WITH FAST CONFLUENT FLOW OVER THE GREAT LAKES
REGION. AT THE SURFACE...A BROAD AREA OF LOW PRESSURE EXTENDS FROM
KANSAS TO IOWA...WHILE A STATIONARY FRONTAL BOUNDARY EXTENDS FROM
THE LOW ACROSS NORTHERN ILLINOIS/INDIANA AND NORTHERN OHIO. A STRONG
THERMAL GRADIENT CONTINUES ACROSS THE FRONTAL BOUNDARY WITH TEMPS
CURRENTLY IN THE 70S ACROSS THE OHIO VALLEY AND ONLY IN THE 30S AND
40S ACROSS SOUTHEAST MICHIGAN. THE 12Z RAOBS ALSO SHOWED A
TREMENDOUS 850MB TEMPERATURE GRADIENT ACROSS THE REGION...NEARLY 20
DEGREES FROM ILLINOIS TO LAKE SUPERIOR. PRECIPITATION DEVELOPING
ALONG THIS BOUNDARY TONIGHT THROUGH FRIDAY NIGHT WILL BE THE MAIN
FORECAST CONCERN THIS PACKAGE.

THE ETA AND GFS ARE IN AGREEMENT IN SHOWING THE POTENT MID LEVEL
WAVE OVER THE DAKOTAS AND SOUTHERN MINNESOTA LIFTING NORTHEAST INTO
SOUTHERN CANADA TONIGHT. THIS WILL ALLOW THE 850MB LOW TO PUSH EAST
INTO THE UPPER MISSISSIPPI VALLEY TONIGHT...WHICH WILL TURN 850MB
WINDS MORE TO THE SOUTHWEST OVER THE MISSISSIPPI VALLEY. THIS ALONG
WITH THE AGEOSTROPHIC CIRCULATIONS WITHIN THE ENTRANCE REGION OF THE
UPPER JET MAX OVER NORTHERN QUEBEC AND THE TIGHT THERMAL GRADIENT IN
THE GREAT LAKES WILL ALLOW LOW TO MID LEVEL FRONTOGENETICAL FORCING
TO INCREASE ACROSS THE LOWER LAKES REGION. SINCE THE ETA HAD A
BETTER INITIALIZATION OF THE LOW LEVEL THERMAL GRADIENT ACROSS THE
BOUNDARY...I WILL LEAN TOWARD ITS SOLUTION SHOWING THE STRONGEST AND
DEEPEST FRONTOGENETICAL CIRCULATION OCCURRING ACROSS THE SAGINAW
VALLEY AND THUMB...ESPECIALLY AFTER MIDNIGHT. I WILL THEREFORE
MAINTAIN CATEGORICAL PRECIP WORDING IN ALL ZONES AS EVEN THE ETA
CROSS SECTIONS SHOW SOME RESPECTABLE LIFT ABOVE 600MB NEAR THE STATE
LINE. WITH SHOWALTER INDICES NEAR 0C AND STEEP MID LEVEL LAPSE
RATES...I WILL ALSO MAINTAIN A CHANCE OF THUNDER.

WITH CURRENT READINGS BELOW FREEZING ACROSS MUCH OF THE THUMB AND
CENTRAL LOWER MICHIGAN...I EXPECT MOST OF THE PRECIP IN THE NORTH TO
FALL AS FREEZING RAIN. WITH NORTHEASTERLY FLOW AROUND THE STRONG
SURFACE HIGH CENTERED OVER NORTHERN ONTARIO ADVECTING SURFACE
DEWPOINTS BELOW 30F THROUGH THE NIGHT...I THINK TEMPS SHOULD SLOWLY
FALL INTO THE UPPER 20S. WITH 12-HOUR QPF ON ETA BUFKIT SOUNDINGS
NEAR 0.80 INCHES...I WILL HOIST A WINTER STORM WARMING FOR THE
SAGINAW VALLEY AND THUMB TONIGHT AS ICE ACCUMULATIONS WILL EXCEED
0.25 INCH. SPOTTER AND LAW ENFORCEMENT REPORTS FROM THIS AFTERNOONS
RAINFALL INDICATED THAT MOST OF THE ICE ACCUMULATED ONTO THE TREES
AND CARS. ROADS SHOULD BECOME MORE SUSCEPTIBLE TO ACCUMULATION
TONIGHT AS TEMPS FALL. WITH TEMPS FALLING TO NEAR FREEZING FROM M-59
TO THE I-69 CORRIDOR...I WILL HOIST A WINTER WEATHER ADVISORY FOR
COUNTIES IN THIS REGION. SOUTH OF M-59...TEMPS SHOULD REMAIN ABOVE
FREEZING SO ALL THE PRECIP SHOULD BE LIQUID.

SOME DIFFERENCES BETWEEN THE ETA AND GFS BEGIN TO APPEAR AFTER 24
HOURS. THE GFS IS MUCH STRONGER WITH THE MID LEVEL WAVE AND
ASSOCIATED SURFACE LOW TO PASS THROUGH THE LOWER LAKES REGION ON
FRIDAY. THE GFS HAS BEEN MORE CONSISTENT THAN THE ETA. WITH THE
CANADIAN AND UKMET MORE IN LINE WITH THE GFS...ALTHOUGH THEY ARE A
LITTLE SLOWER...I WILL LEAN TOWARD THE GFS SOLUTION. THE QPF ON THE
GFS MAY BE A LITTLE TOO HIGH THROUGH AS IT APPEARS TO BE SUFFERING
FROM GRIDSCALE FEEDBACK OVER THE WESTERN LAKES. BASED ON SOUNDING
ANALYSIS...MOST OF THE PRECIP DURING THE DAY WILL RANGE FROM
FREEZING RAIN/SLEET IN THE NORTH TO RAIN ACROSS THE SOUTH. WITH
STILL SOME RIGHT ENTRANCE REGION FORCING AND LOW LEVEL
FRONTOGENETICAL LIFT...I WILL CARRY THE WARNINGS AND ADVISORIES
THROUGH THE DAY. I SUSPECT...AS THE GFS INDICATES...THAT THERE WILL
BE A BREAK IN THE PRECIPITATION LATE IN THE MORNING THROUGH MUCH OF
THE AFTERNOON. I WILL CARRY LIKELY POPS THROUGH FRIDAY NIGHT WITH
THE GFS SHOWING THE MAIN SURFACE LOW PASSING JUST SOUTH OF THE STATE
AND WITH MID LEVEL LIFT ACROSS LOWER MICHIGAN AHEAD OF THE UPPER
WAVE. CRITICAL THICKNESS SUGGEST PRECIP WILL RANGE FROM MOSTLY SNOW
NEAR SAGINAW BAY TO MOSTLY RAIN NEAR OHIO.

I WILL MENTION OF CHANCE OF SNOW SHOWERS ON SATURDAY AS A MID LEVEL
SHORT WAVE MOVES THROUGH THE LOWER LAKES. WITH STRONG HIGH PRESSURE
BUILDING IN BY SUNDAY...I WILL CARRY PARTLY SUNNY SKIES BY THE END
OF THE WEEKEND. TEMPS THROUGH WILL REMAIN WELL BELOW NORMAL.

EXTENDED DISCUSSION...MODEL SOLUTIONS CONTINUE TO POINT TO AN UPPER
TROUGH DIGGING INTO THE CENTRAL PLAINS ON SUNDAY...WITH SURFACE
CYCLOGENESIS OCCURRING ACROSS THE CENTRAL PLAINS. THERE CONTINUES TO
BE SOME DISAGREEMENT WITH RESPECT TO THE STRENGTH OF THIS
SYSTEM...WITH THE UKMET AND CANADIAN SOLUTIONS STRONGER THAN THE
GFS. MODEL TRENDS WITH THIS SYSTEM HAVE NOT BEEN VERY CONSISTENT AND
ENSEMBLE MEMBERS SHOW A WIDE ARRAY OF POSSIBLE SOLUTIONS. A KEY
PLAYER IN PRECIPITATION TYPE ACROSS SOUTHEAST MICHIGAN WILL BE VERY
STRONG HIGH PRESSURE CENTERED OVER THE NORTHERN GREAT LAKES. FLOW
AROUND THIS HIGH WILL SEND PLENTY OF SHALLOW COLD AIR INTO THE
SOUTHERN LAKES...SO FREEZING RAIN WILL BE A BIG CONCERN WITH THIS
SYSTEM. THE STRONGER CANADIAN SUGGESTS MOST OF THE PRECIP WILL BE
RAIN OR FREEZING RAIN. HOWEVER...THE LESS AMPLIFIED GFS SHOWS
CRITICAL THICKNESSES SUPPORTING MAINLY SNOW ACROSS THE SAGINAW
VALLEY AND THUMB. INTERESTINGLY...THE ETAXX IS MUCH FARTHER SOUTH
WITH THE HIGH PRESSURE AND KEEPS ALL PRECIP SOUTH OF THE STATE.
GIVEN THE OTHER MODEL SOLUTIONS SHOWING THE SURFACE LOW TRACKING
THROUGH THE OHIO OR TENNESSEE VALLEY...I WILL DISREGARD THE ETAXX
SOLUTION. GFS ENSEMBLE MEMBERS SUPPORT A SURFACE LOW TRACKING
THROUGH THE OHIO VALLEY. WITH TRENDS IN SOMEWHAT SUPPORT OF THIS
IDEA...I WILL CARRY A MENTION OF RAIN AND FREEZING RAIN SOUTH OF
M-59 AND SNOW AND FREEZING RAIN NORTH. BASED ON THE DYNAMICS OF THE
UPPER LEVEL SYSTEM AND STRENGTH OF THE UPPER LEVEL JET...I WILL
MENTION A CHANCE OF THUNDER SOUTH OF M-59 AS WELL. HIGH PRESSURE
SHOULD RETURN BY MID TO LATE NEXT WEEK.

COORDINATED WITH GRR AND APX.

.DTX...WINTER STORM WARNING...TONIGHT AND FRIDAY...MIZ047>049-053-054
       WINTER WEATHER ADVISORY....TONIGHT AND FRIDAY
       ...MIZ060>063-068>070.
       GALE WARNING...TONIGHT AND FRIDAY....NORTH 1/2 LAKE HURON

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

CONSIDINE
Hazardous weather outlook, Apr 3, 5:17 PM EST, 4 hours 43 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
517 PM EST THU APR 3 2003

...WINTER STORM WARNING IN EFFECT TONIGHT AND FRIDAY SAGINAW VALLEY
AND THUMB...
...WINTER WEATHER ADVISORY IN EFFECT TONIGHT AND FRIDAY METRO FLINT
AND NORTHERN DETROIT SUBURBS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR THE SAGINAW VALLEY
AND THUMB. FREEZING RAIN THROUGH THE WARNING PERIOD WILL RESULT IN
LIFE THREATENING WINTER CONDITIONS. PLEASE REFER TO THE WINTER STORM
WARNING ISSUED BY THIS OFFICE AT 442 PM.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT IN METRO FLINT
AND THE NORTHERN SUBURBS OF DETROIT. THE MIX OF RAIN AND FREEZING
RAIN DURING THE ADVISORY PERIOD WILL LEAD TO A POSSIBLE LIGHT ICE
ACCUMULATION. PLEASE REFER TO THE WINTER WEATHER ADVISORY ISSUED BY
THIS OFFICE AT 442 PM.

GALE WARNING IN EFFECT TONIGHT FOR THE NORTH HALF OF LAKE HURON.
PLEASE SEE LAKE HURON FORECAST FOR ADDITIONAL DETAILS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS TONIGHT FOR ALL OF SOUTHEAST
MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE... BUT COULD
PRODUCE ISOLATED PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNING CONTINUES FOR FRIDAY SAGINAW VALLEY AND THUMB.
WINTER WEATHER ADVISORY CONTINUES FOR FRIDAY METRO FLINT AND
NORTHERN SUBURBS OF DETROIT. PLEASE SEE TONIGHT DISCUSSION ABOVE AND
WINTER WEATHER STORM WARNING AND WINTER WEATHER ADVISORY ISSUED BY
THIS OFFICE FOR ADDITIONAL DETAILS.

A COMBINATION OF WINTER WEATHER...SNOW...SLEET...AND FREEZING RAIN
IS LIKELY FRIDAY NIGHT ACROSS ALL OF SOUTHEAST MICHIGAN. IN THE
SAGINAW VALLEY AND THUMB...MOST OF THE PRECIPITATION WILL BE
SNOW....WHERE 1 TO 3 INCHES IS EXPECTED. IN METRO FLINT AND THE
NORTHERN SUBURBS OF DETROIT...THE PRECIPITATION WILL FALL AS A MIX
OF SNOW...SLEET AND FREEZING RAIN WITH LITTLE SNOW ACCUMULATION
EXPECTED. IN DETROIT AND POINTS SOUTH...RAIN...FREEZING RAIN...AND
SLEET WILL BRING NO SNOW ACCUMULATION.

GALE WARNING CONTINUES FRIDAY NORTH HALF OF LAKE HURON. GALE FORCE
WINDS POSSIBLE FRIDAY NIGHT NORTH HALF LAKE HURON.

THERE IS A CHANCE OF ACCUMULATIONS OF BOTH ICE AND SNOW SUNDAY NIGHT
THROUGH TUESDAY. THIS IS ASSOCIATED WITH A STORM SYSTEM MOVING
THROUGH THE OHIO VALLEY. THERE IS ALSO A CHANCE OF THUNDERSTORMS
ALONG AND SOUTH OF I 94 ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT PLANNED...BUT REPORTS OF ADVERSE WINTER
WEATHER MAY BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

OKEEFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 ice storm. Local standard time, as filed.

Ice Storm, Sanilac

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Sanilac forecast zone
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Ice Storm, Shiawassee

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Shiawassee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Ice Storm, Genesee

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Genesee forecast zone
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Ice Storm, Lapeer

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Lapeer forecast zone
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Ice Storm, St. Clair

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
St. Clair forecast zone
Property damage
$10 million
Reported by
LAW ENFORCEMENT
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Ice Storm, Livingston

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Livingston forecast zone
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Ice Storm, Oakland

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Oakland forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$100 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Ice Storm, Macomb

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Macomb forecast zone
Property damage
$50 million
Reported by
TRAINED SPOTTER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Ice Storm, Midland

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Midland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Ice Storm, Bay

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Bay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Ice Storm, Saginaw

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Saginaw forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Ice Storm, Huron

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Huron forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Ice Storm, Tuscola

When
April 3, 10:00 PM EST to April 5, 4:00 AM EST
Where
Tuscola forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Huron2003-04-0573MaleOutside/Open AreasDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350343, 5350344, 5350345, 5350346, 5350347, 5350348, 5350349, 5350350, 5351183, 5351184, 5351185, 5351252, 5351253.